Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Adding handles to the helicoid


Authors: David Hoffman, Fu Sheng Wei and Hermann Karcher
Journal: Bull. Amer. Math. Soc. 29 (1993), 77-84
MSC (2000): Primary 53A10; Secondary 58E12
DOI: https://doi.org/10.1090/S0273-0979-1993-00401-4
MathSciNet review: 1193537
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: There exist two new embedded minimal surfaces, asymptotic to the helicoid. One is periodic, with quotient (by orientation-preserving translations) of genus one. The other is nonperiodic of genus one.


References [Enhancements On Off] (What's this?)

  • [1] M. Callahan, D. Hoffman, and J. Hoffman, Computer graphics tools for the study of minimal surfaces, Comm. ACM 31 (1988), 648-661. MR 945033 (89k:58063)
  • [2] C. Costa, Example of a complete minimal immersion in $ {\mathbb{R}^3}$ of genus one and three embedded ends, Bol. Soc. Brasil. Mat. 15 (1984), 47-54. MR 794728 (87c:53111)
  • [3] D. Hoffman, The discovery of new embedded minimal surfaces: elliptic functions, symmetry; computer graphics, Proceedings of the Berlin Conference on Global Differential Geometry, Lecture Notes in Math., vol. 1748, Springer-Verlag, New York, 1985. MR 824068
  • [4] D. Hoffman and W. H. Meeks III, Embedded minimal surfaces of finite topology, Ann. of Math. (2) 131 (1990), 1-34. MR 1038356 (91i:53010)
  • [5] -, Minimal surfaces based on the catenoid, Amer. Math. Monthly, Special Geometry Issue 97 (1990), 702-730. MR 1072813 (92c:53002)
  • [6] D. Hoffman and M. Wohlgemuth, Limiting behavior of classical periodic minimal surfaces, GANG preprint series III (to appear).
  • [7] J. T. Hoffman, MESH manual, GANG preprint series II, #35.
  • [8] H. Karcher, Embedded minimal surfaces derived from Scherk's examples, Manuscripta Math. 62 (1988), 83-114. MR 958255 (89i:53009)
  • [9] F. J. Lopez and A. Ros, On embedded complete minimal surfaces of genus zero, J. Differential Geom. 33 (1991), 293-300. MR 1085145 (91k:53019)
  • [10] W. H. Meeks III and H. Rosenberg, The global theory of doubly periodic minimal surfaces, Invent. Math. 97 (1989), 351-379. MR 1001845 (90m:53017)
  • [11] J. C. C. Nitsche, Lectures on minimal surfaces, vol.1, Cambridge Univ. Press, Cambridge, 1989. MR 1015936 (90m:49031)
  • [12] R. Osserman, Global properties of minimal surfaces in $ {E^3}$ and $ {E^n}$, Ann. of Math. (2) 80 (1964), 340-364. MR 0179701 (31:3946)
  • [13] -, A survey of minimal surfaces, 2nd ed., Dover, New York, 1986. MR 852409 (87j:53012)
  • [14] I. Peterson, Three bites in a doughnut, Sci. News 127 (1985), 168-169.
  • [15] H. F. Scherk, Bemerkungen über die kleinste fläche innerhalb gegebener grenzen, J. Reine Angew. Math. 13 (1835), 185-208.
  • [16] R. Schoen, Uniqueness, symmetry, and embeddedness of minimal surfaces, J. Differential Geom. 18 (1983), 791-809. MR 730928 (85f:53011)
  • [17] F. Wei, Some existence and uniqueness theorems for doubly periodic minimal surfaces, Invent. Math. 109 (1992), 113-136. MR 1168368 (93c:53004)
  • [18] M. Wohlgemuth, Higher genus minimal surfaces by growing handles out of a catenoid, Manuscripta Math. 70 (1991), 397-428. MR 1092145 (91k:53021)

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 53A10, 58E12

Retrieve articles in all journals with MSC (2000): 53A10, 58E12


Additional Information

DOI: https://doi.org/10.1090/S0273-0979-1993-00401-4
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society